Insomnia and Schizophrenia
How do antipsychotics affect sleep?
Someone who suffers from schizophrenia is likely to suffer from insomnia. If the person is not on medication it is likely that insomnia is produced by the voices in the person’s head, which are the result of the psychological condition. If, however, the person suffering from schizophrenia is on antipsychotic medication, such as haloperidol, thiothixene, and flupentixol, the person is likely to suffer from sleeplessness. This is because these drugs have been found to cause reduced sleep. There are antipsychotic drugs available, however, that do not reduce sleep. These drugs, including olanzapine, risperidone and clozapine, do the opposite by increasing sleeping time. The only effective way to treat schizophrenia is antipsychotics, which help in gaining control of the symptoms. Therefore, it is important to examine how these drugs affect sleep before using them.
Insomnia as indicator of worsening symptoms
It has been found that insomnia usually indicates worsening of schizophrenia symptoms. If sleeplessness occurs with someone who suffers from schizophrenia, it is advisable to go to doctor to find out if measures can be taken for the possible onset of worsening psychotic symptoms.
Why are medications important for schizophrenia?
Research has been able to determine that patients on medication for schizophrenia who suffer from sleeplessness are more likely to develop severe psychotic symptoms if medications for the symptoms of the condition are withheld. This is why it is important that insomnia is treated with schizophrenia sufferers. This can be done by examining the main reasons for the sleeplessness. This could be lack of peace and quiet where the person sleeps or too much stimulation in the form of caffeine or exercise. If the person can relax sufficiently both physically and mentally, before going to bed, it is easier to fall asleep.
Schizophrenia is best treated with medication but for insomnia it is best that no drugs are used because of the adverse side effects that might occur, especially in conjunction with the antipsychotics